Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 285, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Aug 27, 2021, 4:36 AM CDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2021, 4:36 AM CDT (09:36 UTC)
- Expired
- Aug 27, 2021, 6:00 AM CDT
- In force
- 84 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Mobile radar (KMOB), 132 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2172 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504
WHUS54 KMOB 270936
SMWMOB
GMZ650-670-271100-
/O.NEW.KMOB.MA.W.0285.210827T0936Z-210827T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
436 AM CDT Fri Aug 27 2021
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...
* Until 600 AM CDT.
* At 436 AM CDT, strong thunderstorms were located along a line
extending from 52 nm south of Sand Island Lighthouse to 38 nm south
of Farewell Buoy to 48 nm south of Gulf Shores Beach to 48 nm
southwest of Oriskany Reef, moving northwest at 20 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Strong thunderstorms will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 2940 8762 2945 8785 2939 8801 2934 8804
2988 8831 2993 8812 2990 8799 2978 8779
2929 8739 2929 8742
TIME...MOT...LOC 0936Z 142DEG 20KT 2931 8811 2944 8805 2949 8790 2944
8766 2935 8748
HAIL...0.00IN
WIND...>34KTS
$$
MMWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 27, 12:18 AM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 27, 12:18 AM CDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1218 AM CDT Fri Aug 27 2021
.AVIATION...
06Z issuance...Main aviation concern remainder of tonight will be
showers in an easterly flow, especially closer to the coast where
very isolated thunderstorms are possible thorugh sunrise. Satellite
shows mostly mid level clouds generated by thunderstorms and this
will continue to be advected across our region as it moves in
from the southeast and is regenerated by thunderstorms out over
the Gulf of Mexico. Generally, VFR otherwise. Localized MVFR to
IFR conditions then develop near the heavier convection that
develops early tomorrow morning. Outside of any thunderstorms, we
expect winds to decrease to be 5 knots or less inland and between
5-10 knots overnight. Winds will then increase once again tomorrow
morning to be between 5-10 knots inland and 8-13 knots near the
coast. /23 JMM and /21
&&
.PREV DISCUSSION... /issued 715 PM CDT Thu Aug 26 2021/
AVIATION...
00Z issuance...Main aviation concern early this evening will be
gusty winds in association with an outflow boundary and scattered
SHRA/TSRA across portions of the western FL panhandle, far
southwest AL, and southern portions of southeast MS. Wind gusts up
to around 30 kt will be possible. VFR otherwise remains prevalent
this evening. Showers and storms will increase in coverage
offshore late tonight and may approach coastal portions of the
western FL panhandle, far southwest AL, and southern portions of
southeast MS early Friday morning. Localized MVFR to IFR
conditions will be possible near the heavier convection that
develops early Friday morning. Outside of any storms, we expect
winds to decrease to be 5 knots or less inland and between 5-10
knots at the coast this evening and overnight. Winds will then
increase once again Friday morning to be between 5-10 knots inland
and 8-13 knots near the coast. /21
PREV DISCUSSION... /issued 407 PM CDT Thu Aug 26 2021/
NEAR TERM UPDATE /Now Through Friday/...Upper level high pressure
remains over the coast of the Carolinas and into the Atlantic.
Meanwhile, a shortwave will round the ridge (moving northwest over
Florida up over Alabama) tonight through Friday morning. This
shortwave will then progress westward over Mississippi and
Louisiana as the upper high pressure actually retrogrades west a
bit Friday afternoon. At the surface, high pressure will persist
over the Appalachians and over the coast of North Carolina through
the short term. At the same time, a surface trough (or inverted
trough feature) will develop over the coast on Friday that will
extend down into the central Gulf.
In terms of sensible weather for the local area, isolated to
scattered showers and a few storms are currently on radar, mainly
over southeast Mississippi. A couple showers/storms have also
developed over Baldwin County. Hi-Res model guidance suggests that
showers/storms will be concentrated over southeast Mississippi
through the remainder of the afternoon and into early this
evening, with less coverage elsewhere. Anticipating shower and
storm activity to then dwindle over inland areas through this
evening and increase over the Gulf waters and near the coast by
late tonight. In terms of temperatures, lows tonight will continue
to be warm, in the 70s.
Scattered showers and storms will then move inland up from the
Gulf through the morning on Friday. Model PWATs range between
1.9-2.1 inches, with higher values over southeast Mississippi and
over coastal counties Friday afternoon. Therefore, the higher
chances of showers and storms are most likely over southeast
Mississippi and far southwest Alabama. In addition, MLCAPE values
are between 1000-1200 J/kg with bulk shear between 15-20 knots.
Although, model soundings are saturated (not much dry air in the
midlevels), so the main concern will be heavy rain leading to
nuisance flooding. Finally, high temperatures are expected to be
ever so slightly cooler, in the upper 80s to around 90 degrees.
Last but certainly not least, in regards to tropical weather,
Tropical Depression #9 is forecast to quickly intensify into a
hurricane as it moves northwest into the Gulf of Mexico on
Saturday. At this time, the system is forecast to approach the
northern Gulf coast at or near major hurricane strength on Sunday.
Please refer to the National Hurricane Center's webpage for
further details and updates on forecast track and intensity
(www.nhc.noaa.gov). Adjustments to the track remain possible.
Impacts are likely well east of the forecast track center and
could affect portions of the local area. Potential local impacts
include dangerous surf and a high risk of rip currents this
weekend into early next week; damaging winds and storm surge
possible; heavy rainfall and isolated tornadoes are possible
Sunday into Monday. Now is a great time to review hurricane plans.
Be prepared, not scared! /26
SHORT TERM /Friday Night Through Sunday Night/...Please see the
National Hurricane Center for the latest information regarding
Tropical Depression Nine. This tropical system is expected to be
near the westernmost portion of Cuba as a tropical storm early
Friday evening and strengthens to a hurricane while advancing
northwestward across the central Gulf. Per the National Hurricane
Center, this system could be near major hurricane strength when it
approaches the northern Gulf coast with landfall probably
occurring on Sunday. A deep layer surface to upper ridge will be
in place over much of the eastern CONUS Friday evening, which also
extends across the southern/central Plains. This pattern will
favor a northwestward movement of the tropical system through
Saturday night, after which the deep layer ridge weakens and will
likely cause the tropical system to take on a more northward
movement. Another important role that the deep layer ridge will
play is by enhancing low level convergence over the forecast area
due to the interaction with the circulation of the approaching
tropical system. Plenty of deep layer moisture will already be in
place over the area Friday evening with precipitable water values
of 1.7-2.1 inches, then deep layer moisture increases to 2.2-2.6
inches by Sunday. This increasing trend of deep layer moisture
along with the enhanced lower level convergence developing
portends a potential heavy rainfall event unfolding over at least
a portion the forecast area by Sunday. For Friday night, will have
slight chance pops during the evening hours over interior areas
(for lingering convection from the afternoon), then chance pops
through the overnight hours near the coast. Chance to likely pops
follow for Saturday, with the higher pops over the coastal
counties where the low level convergence first looks to start to
strengthen. Categorical pops are expected for most of the area on
Sunday as both deep layer moisture and low level convergence
continue to increase. At this time, the potential for heavy
rainfall looks to be the highest mainly over southeast Mississippi
and extreme southwest Alabama beginning Sunday, although this can
change with adjustments to the track of the tropical system. Stay
tuned for updates. A Flash Flood Watch may become necessary for
at least this portion of the forecast area. A moderate risk of rip
currents is expected Friday night, then a high risk of rip
currents follows beginning Saturday, and surf heights look to be
trending significantly higher Saturday night into Sunday,
potentially reaching surf heights of 8 to 11 feet by Sunday
morning. In addition, a potential of tornadic activity within
spiral bands will begin Sunday. /29
EXTENDED TERM /Monday Through Thursday/...Conditions during the
beginning of the period will be driven by the tropical system,
which per the latest track is expected to have made landfall along
the northern Gulf coast Sunday. The system is expected to track
further inland through Tuesday, with very high amounts of tropical
moisture remaining over the forecast area. This situation will
continue to support likely to categorical pops through Tuesday,
then pops trend downward to chance to good chance by Thursday as a
typical summertime diurnal convective cycle ensues over the area.
A potential for locally heavy rainfall will continue through at
least Monday, and mainly over the western half of the area,
although this is highly dependent on the eventual track of the
tropical system. A high risk of rip currents will continue for
Monday. Highs on Monday will be moderated by the anticipated high
coverage of precipitation, and range from the lower 80s over
southeast Mississippi to the mid to upper 80s further to the east.
Daytime highs then trend to the lower 90s by Thursday. Lows will
be in the lower to mid 70s, with the warmer overnight temperatures
typically near the coast. /29
MARINE...Moderate southeast to east flow is expected to persist
into the weekend. Small craft exercise caution conditions will
continue through the rest of the work week, at least for the Gulf
waters. Southeast winds will then increase this weekend to be
strong due to the approach of Tropical Depression #9 (TD9). Seas
will gradually build through Friday, then increase rapidly this
weekend in response to TD9. Please visit the National Hurricane
Center's page for further details on TD9. /26
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Tropical Storm Watch for ALZ261>266.
Storm Surge Watch for ALZ263>266.
FL...None.
MS...Tropical Storm Watch for MSZ078-079.
GM...Tropical Storm Watch for GMZ630>633-650-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Local storm report, Aug 27, 2:14 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
214 AM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM MARINE TSTM WIND 3 E ORANGE BEACH 30.28N 87.53W
08/27/2021 M39 MPH GMZ633 AL AWOS
ORANGE BEACH TEMPEST WEATHER STATION
MEASURES WIND GUST TO 39MPH.
&&
MMLocal storm report, Aug 27, 2:24 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
224 AM CDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM MARINE TSTM WIND 3 E ORANGE BEACH 30.28N 87.53W
08/27/2021 M44 MPH GMZ633 AL AWOS
ORANGE BEACH TEMPEST WEATHER STATION
MEASURES WIND GUST TO 38KTS.
&&
MMThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 10:29 PM CDT | Storm Surge Watch | MOB | Baldwin, Mobile | 42 hr |
| Aug 26, 10:29 PM CDT | Tropical Storm Watch | MOB | Baldwin, Mobile, Washington | 36 hr |
| Aug 26, 11:18 PM CDT | Special Marine Warning | MOB | 87 min | |
| Aug 26, 11:55 PM CDT | Special Marine Warning | MOB | 95 min | |
| Aug 27, 2:10 AM CDT | Special Marine Warning | MOB | 95 min | |
| Aug 27, 3:33 AM CDT | Special Marine Warning | MOB | 57 min | |
| Aug 27, 5:09 AM CDT | Coastal Flood Advisory | MOB | Baldwin, Mobile | 5 days |
| Aug 27, 5:09 AM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 6 days |
| Aug 27, 5:09 AM CDT | Small Craft Advisory | MOB | 5 days | |
| Aug 27, 5:17 AM CDT | Special Marine Warning | MOB | 88 min | |
| Aug 27, 5:55 AM CDT | Special Marine Warning | MOB | 65 min | |
| Aug 27, 6:55 AM CDT | Special Marine Warning | MOB | 50 min | |
| Aug 27, 7:58 AM CDT | Special Marine Warning | MOB | 62 min | |
| Aug 27, 9:01 AM CDT | Special Weather Statement | MOB | Baldwin | 59 min |
| Aug 27, 9:04 AM CDT | Special Marine Warning | MOB | 86 min | |
| Aug 27, 12:10 PM CDT | Special Marine Warning | MOB | 95 min | |
| Aug 27, 12:13 PM CDT | High Surf Warning | MOB | Baldwin, Mobile | 4 days |
| Aug 27, 12:41 PM CDT | Special Marine Warning | MOB | 94 min | |
| Aug 27, 12:48 PM CDT | Special Marine Warning | MOB | 87 min | |
| Aug 27, 1:38 PM CDT | Special Marine Warning | MOB | 66 min | |
| Aug 27, 2:03 PM CDT | Special Marine Warning | MOB | 87 min | |
| Aug 27, 2:09 PM CDT | Special Marine Warning | MOB | 35 min | |
| Aug 27, 3:23 PM CDT | Special Marine Warning | MOB | 67 min | |
| Aug 27, 3:47 PM CDT | Special Weather Statement | MOB | Mobile | 28 min |
| Aug 27, 4:40 PM CDT | Tropical Storm Warning | MOB | Baldwin, Mobile, Washington | 72 hr |
| Aug 27, 5:08 PM CDT | Special Weather Statement | MOB | Escambia | 52 min |
| Aug 27, 8:10 AM CDT | Special Weather Statement | MOB | Escambia, Santa Rosa | 50 min |
| Aug 27, 4:33 PM CDT | Special Weather Statement | MOB | Santa Rosa | 42 min |
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.